Format

Send to

Choose Destination
Digestion. 2018;97(2):195-204. doi: 10.1159/000481813. Epub 2018 Jan 6.

Intestinal Dysbiosis Secondary to Proton-Pump Inhibitor Use.

Author information

1
Department of Molecular Gastroenterology and Hepatology, Kyoto Prefectural University of Medicine, Kyoto, Japan.

Abstract

BACKGROUND:

Gut dysbiosis associated with the use of proton-pump inhibitors (PPIs) has been found to lead to the occurrence of infectious and inflammatory adverse events. A longitudinal observational cohort study has demonstrated the heightened risk of death associated with PPI use.

SUMMARY:

We evaluated meta-analyses to determine the association between PPI use and infectious and inflammatory diseases. Meta-analyses showed that PPI use is a potential risk for the development of enteric infections caused by Clostridium difficile, as well as small intestinal bacterial overgrowth, spontaneous bacterial peritonitis, community-acquired pneumonia, hepatic encephalopathy, and adverse outcomes in inflammatory bowel disease. We also examined changes in the composition and function of the gut microbiota with the use of PPIs. PPI use significantly increased the presence of Streptococcaceae and Enterococcaceae, which are risk factors for C. difficile infection, and decreased that of Faecalibacterium, a commensal anti-inflammatory microorganism. Key Message: High-throughput, microbial 16S rRNA gene sequencing has allowed us to investigate the association between the gut microbiome and PPI use. Future prospective comparison studies are necessary to confirm this association, and to develop new strategies to prevent complications of PPI use.

KEYWORDS:

<italic>Clostridium difficile</italic>; Dysbiosis; Faecalibacterium; Proton-pump inhibitor; Streptococcaceae

PMID:
29316555
DOI:
10.1159/000481813
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for S. Karger AG, Basel, Switzerland
Loading ...
Support Center